Michigan, 2011High Wind in Michigan, September 29 to 30, 2011
September 29 to 30, 2011 · NWS MQT · 12 events in 12 counties and zones
A rapidly deepening low pressure system moving through the Upper Great Lakes caused heavy rain, damaging north winds and power outages from the evening of the 29th into the 30th.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $112,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rapidly deepening low pressure system moving through the Upper Great Lakes caused heavy rain, damaging north winds and power outages from the evening of the 29th into the 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 29, 1:14 PM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Sep 29, 1:14 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
214 PM EDT THU SEP 29 2011
UPDATED AVIATION DISCUSSION FOR 18Z TAFS
.DISCUSSION /TODAY THROUGH SUNDAY/...
MAIN WEATHER MAKER THIS PERIOD WILL BE ASSOCIATED WITH A DEVELOPING
LOW PRESSURE SYSTEM OVER LAKE SUPERIOR TODAY AND TONIGHT.
THE PERSISTANT UPPER LOW IS STILL SPINNING NEAR DETROIT ON WV
IMAGERY...WHILE SHORTWAVE HAS REALLY STARTED TO DIG OVER THE LAST
COUPLE OF HOURS INTO ND AND FAR NW MN. THIS HAS PRODUCED SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS OVER NRN MN. AT THE SFC...1001MB
SFC LOW JUST N OF THE MN ARROWHEAD HAS BEEN SLOWLY SLIDING SE
TOWARDS LK SUPERIOR. MODELS CONTINUE TO BE CONSISTENT IN THE TRACK
OF THE SFC LOW AND SHORTWAVE DROPPING SE AND MERGING WITH THE
PERSISTENT UPPER LOW SPINNING OVER THE LOWER GREAT LAKES. GENERAL
CONSENSUS HAS THE 996MB SFC LOW NEAR KMQT BY 18Z TODAY AND THEN NEAR
KTVC AT 00Z AT 994MB. ONE CONCERN WITH THE TRACK OF THE LOW WOULD BE
IT DRIFTING A TOUCH FARTHER TO THE SW...BASED OF THE TRACK/POSITION
OF THE SHORTWAVE AND LEFT FRONT OF UPPER JET. BUT LOOKING AT THE
LLVL /H925/ PV ANOMALY...IT TRIES TO FOCUS THE LOW FARTHER S WITH
THE MAIN VORT AND UPPER JET...BUT THE SRN ANOMALY WEAKENS WHILE THE
NRN ONE REMAINS STRONG AND ASSISTS IN INTENSIFYING THE LOW.
THUS...FEEL THE CURRENT CONSENSUS TRACK SEEMS REASONABLE AND WILL
FOLLOW THAT FOR THE TODAY/TONIGHT PERIOD.
EXPECT SHOWERS TO EXPAND ACROSS THE AREA TODAY WITH THE STRONG H500
HEIGHT FALLS...STRONG H850-500 Q-VECTOR CONV...AND THE INTENSIFYING
LOW. ALSO...WITH THE SFC LOW MOVING INTO LK SUPERIOR THIS
MORNING...IT PULLS A TONGUE OF WARM AIR NE OVER THE CNTRL CWA. THIS
PRODUCES ISENTROPIC ASCENT ON THE 295-310K SFCS AND WILL LIKELY SEE
SHOWERS DEVELOPING TOWARDS THE LATE MORNING HRS OVER CNTRL/ERN CWA.
BASED OF THE LIGHTNING STRIKES UPSTREAM...WOULDN/T BE SURPRISED IF
THERE WERE SOME RUMBLES OF THUNDER OVER THE SW HALF OF THE CWA TODAY
AND PUT IN AN ISOLATED MENTION. THIS IS DUE TO STRONG FORCING FROM
THE SHORTWAVE AND SOME POCKETS OF ELEVATED INSTABILITY 200-400
J/KG...ALONG WITH STEEP H850-700 LAPSE RATES AROUND 6.5-7C/KM.
EXPECT TEMPS TO PEAK TOWARDS MID DAY AND THEN DROP THROUGH THE AFTN
HRS AS THE COLD AIR SURGES ACROSS THE AREA.
NOW ON TO THE MAIN FEATURE WITH THIS LOW...THE STRONG WINDS. THE
GOING FORECAST LOOKED TO BE ON TRACK...WITH THE STRONG WINDS
AFFECTING MUCH OF THE AREA TODAY. AS THE LOW INTENSIFIES...IT STARTS
TO PULL COLDER H925-850 TEMPS S ACROSS THE AREA THIS AFTN. THIS
INCREASES THE LLVL LAPSE RATES...WITH H1000-900 LAPSE RATES
APPROACHING 9-10C/KM. WITH STRONG WINDS AT H950-900 /45-55KTS/ AND
6HR PRESSURE RISES UP TO 11MB...SHOULD SEE STRONG WINDS OVER MUCH OF
THE AREA THIS AFTN INTO THE EVENING HRS. KEWEENAW PENINSULA THROUGH
MARQUETTE/ALGER LOOKS TO SEE THE HIGHEST WINDS /GUSTS UP TO
60MPH/...WITH GUSTS TO 45 MPH EXPECTED OVER MUCH OF THE REST OF THE
AREA /EXCEPT FAR ERN CWA THIS AFTN AND EVENING/. THUS...WILL NOT BE
MAKING ANY CHANGES WITH THE WIND HEADLINES. ONE ITEM TO
NOTE...HIGHER RESOLUTION MODELS HAVE BEEN SHOWING A LINGERING TROUGH
OVER LK SUPERIOR THIS AFTN...AS THE SFC LOW DIVES SE. THIS WILL
ROTATE THROUGH MARQUETTE/ALGER COUNTIES BETWEEN 00-03Z AND LEADS TO
A 8MB 3-HR PRESSURE RISE. THIS WILL LIKELY END UP BEING THE PERIOD
OF STRONGER WINDS FOR THE MQT/ALGER COUNTIES. WITH H900 WINDS UP TO
50-60KTS AND STRONG H1000-900 LAPSE RATES...SHOULD SEE WIND GUSTS
NEARING THAT DURING THE EVENING.
AS THE LOW AND UPPER LVL FORCING DROPS TO THE SE...EXPECT A
TRANSITION FROM SYSTEM RAIN TO A LK ENHANCED RAIN EVENT OVER THE
NRLY FLOW FAVORED LOCATIONS. OVER THE CNTRL/ERN CWA...H850 TEMPS
FALL FROM AROUND 0C AT 00Z FRI...TO -2C TO -3C BY 12Z FRI. THIS
HELPS TO CREATE DELTA-T VALUES OF 14 TO START AND DROPPING TO 16-17
BY 12Z FRI. THIS SHOULD LEAD TO INCREASING LK ENHANCED PCPN THROUGH
THE NIGHT. THE STRONG LLVL LAPSE RATES AND STRONG NRLY WINDS WILL
ASSIST IN TERRAIN ENHANCEMENT OVER THE NCNTRL CWA...AND WHEN
COMBINED WITH THE LINGERING MOISTURE FROM THE LOW...EXPECT A PERIOD
OF MODERATE RAIN THIS EVENING AND POTENTIALLY QUICK ACCUMULATIONS.
DURING THE OVERNIGHT...DEEPER MOISTURE SLIDES SE FAIRLY QUICKLY ON
THURS NIGHT AS THE LLVL INVERSION INTENSIFIES ABOVE H850 /AROUND
4KFT/. EXPECT THE DRYING TO EFFECT THE W HALF MORE DURING THE
OVERNIGHT HRS...SO WILL DIMINISH THE POPS THERE. WITH THE MOISTURE
LINGERING OVER THE ERN CWA LONGER AND THE COOLING TEMPS...EXPECT THE
LK ENHANCED PCPN TO CONTINUE THROUGH THE NIGHT...BUT THE PCPN RATES
SHOULD DIMINISH.
MODELS STILL SHOWING FAST DRYING ON FRIDAY FROM THE MAIN SYSTEM
EXITING. BUT SECONDARY SHORTWAVE /CURRENTLY OVER NRN MANITOBA/ AND
ASSOCIATED MOISTURE DROP S ACROSS THE WRN HALF OF THE CWA ON FRI.
THIS COULD LEAD TO LINGERING SHOWERS OVER WRN PORTIONS OF THE CWA.
OTHERWISE...THE ERN CWA WILL STILL SEE LK ENHANCED PCPN AS THE
MOISTURE FROM THE SHORTWAVE OVERCOMES THE BEGINNING OF THE DRYING
BEHIND THE EXITING LOW. IN ADDITION...COLDER AIR WILL DROP OVER ERN
LK SUPERIOR FRI...WITH VALUES APPROACHING -5C AND INCREASING DELTA T
VALUES. WILL LEAVE THE LIKELY VALUES OVER THE NCNTRL HIGHER
TERRAIN...WHERE THE LONGEST FETCH AND BEST TERRAIN ENHANCEMENT WILL
OCCUR. WINDS WILL BE ON THE DOWNWARD TREND LATE THURSDAY NIGHT AND
CONTINUE INTO FRIDAY...AS A SFC HIGH DRIFTS OVER THE WRN MN AND THE
PRESSURE GRADIENT DECREASES.
SFC HIGH AND UPPER RIDGE BUILDS OVER THE AREA FRI NIGHT AND
CONTINUES THROUGH THE FIRST HALF OF THE WEEKEND. WILL CONTINUE TO
LINGER POPS OVER THE ERN CWA FRI NIGHT...BUT DRYING ALOFT IS AGAIN
EXPECTED TO INTENSIFY THE INVERSION THROUGH THE NIGHT. ONE OTHER
NEGATIVE FACTOR IS THE THE NEAR SFC DRYING...THAT INCREASES THE LCL
HEIGHTS TO RISE TOWARDS 2KFT AND LIMIT THE CLOUD DEPTH WITH THE
STRONG INVERSION AROUND 5KFT. WILL CONTINUE TO DIMINISH POPS THROUGH
THE NIGHT AND HAVE THEM ENDING OVER THE NCNTRL HIGHER TERRAIN ON SAT
MORNING. TEMPS FRI NIGHT WILL BE A LITTLE TRICKY...SINCE THEY WILL
LARGELY DEPEND ON THE LOCATIONS OF THE CLOUD COVER. PWAT VALUES
FALLING TO 50 PERCENT OF NORMAL AND THE RAPIDLY WEAKENING WINDS WILL
LEAD TO A DECENT RADIATIONAL COOLING NIGHT FOR LOCATIONS THAT CLEAR
OUT. HAVE LOWERED LOWS A COUPLE DEGREES OVER THE INTERIOR WEST...AS
THAT LOOKS TO BE THE BEST CHANCE FOR ALL FACTORS TO COME TOGETHER.
SAT SHOULD BE NICE BUT COOL DAY UNDER THE SFC HIGH...OTHER THAN A
FEW LINGERING SHOWERS/CLOUDS IN THE MORNING. MIXING TO H850 TEMPS OF
-1C AND PLENTY OF SUNSHINE SHOULD LEAD HIGHS IN THE LOWER 50S. SAT
NIGHT ALSO HAS THE POTENTIAL TO BE A DECENT RADIATIONAL COOLING
NIGHT...BUT OVER THE ERN CWA WITH THE SFC HIGH DRIFTING SE OF THE
AREA. HAVE TRENDED LOWS TOWARDS FREEZING OVER THE INTERIOR EAST WITH
THE LIGHT WINDS. OVER THE W...RETURN FLOW FROM A LOW PRESSURE SYSTEM
DEVELOPING OVER THE NRN PLAINS MAY KEEP LOWS FROM FALLING MUCH BELOW
THE UPPER 30S.
COLD FRONT FROM LOW PRESSURE SYSTEM MOVING THROUGH NRN CANADA WILL
STRETCH S INTO THE UPPER MISS VALLEY AND MERGE WITH THE DEVELOPING
LOW IN THE NRN PLAINS ON SUNDAY. LATEST MODELS SHOW THIS FRONT
STAYING JUST NW OF LK SUPERIOR...THUS EXPECT MOSTLY SUNNY DAY OVER
THE AREA. WITH THE UPPER RIDGE STILL IN PLACE...SWRLY H850 FLOW WILL
ALLOW WARM AIR TO CONTINUE TO FILTER INTO THE AREA. MIXING TOWARDS
H900 TEMPS OF 11C SHOULD PRODUCE HIGHS IN THE LOW/MID 60S.
FOR THE EXTENDED...
MAIN FORECAST CONCERNS FOR THE EXTENDED PERIOD WILL BE A WEAK TROUGH
OF LOW PRESSURE EXTENDING FROM HUDSON BAY TO THE PLAINS CROSSING
UPPER MICHIGAN STARTING MONDAY AND POSSIBILITY INTO WEDNESDAY. THERE
ARE SOME DIFFERENCES IN TIMING AND AMOUNTS OF PRECIPITATION AMONG
GUIDANCE. THE GFS HAS A MORE PROMINENT SURFACE HIGH PRESSURE OVER
ONTARIO DIPPING DOWN INTO LOWER MICHIGAN...AND THE BETTER MOISTURE
AND FORCING FROM THE LOW PRESSURE TROUGH REMAINS NORTHEAST OF THE
CWA /PER 850-500 MB QVECTOR CONVERGENCE/. THE ECMWF HOWEVER KEEPS
THE HIGH FURTHER NORTH OF THE CWA AND ALLOWS THE TROUGH TO CONTINUE
TO EXTEND INTO UPPER MICHIGAN...THOUGH MOISTURE AVAILABILITY AND
LIFT REALLY ARE NOT ALL THAT IMPRESSIVE. BECAUSE OF TIMING
DIFFERENCES AND INCONSISTENCIES IN LOCATION OF BEST FORCING...HAVE
KEPT SLIGHT CHANCE POPS IN THE FORECAST THROUGH WEDNESDAY. WITH WAA
OCCURRING AHEAD OF THE APPROACHING TROUGH...TEMPERATURES WILL BE
WARMEST ON MONDAY AFTERNOON /IN THE MID TO UPPER 60S/.
&&
.AVIATION /FOR THE 18Z TAF ISSUANCE/...
DEEPENING LOW PRESSURE SYSTEM CONTINUES TO IMPACT BOTH TAF SITES
THROUGH THIS EVENING. SHOWERS WILL REMAIN IN THE AREA AND AS THE
TROUGH MOVES THROUGH...WINDS WILL SHIFT TO THE NORTH AND GUST TO 45
KTS AT BOTH SITES. AT KCMX...AFTER A BRIEF BOUT OF FOG WITH
CONDITIONS NEAR AIRPORT MINS EARLY THIS AFTN...EXPECT CONDITIONS TO
IMPROVE TO MAINLY MVFR BY LATE AFTN AS NORTH WIND DIRECTION IS NOT
AS FAVORABLE FOR LOWER CONDITIONS THERE. CERTAINLY AN OPPORTUNITY
FOR IFR CONDITIONS TO DEVELOP AT KSAW INTO TONIGHT AS WINDS UPSLOPE
INTO THE HIGHER TERRAIN. BY FRIDAY MORNING...WITH NORTHERLY WINDS...
LAKE EFFECT RAIN IS LIKELY...ESPECIALLY AT KSAW. HAVE KEPT KSAW IFR
AND IMPROVED KCMX TO VFR BY THE END OF THE TAF PERIOD.
&&
.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...
A STRONG LOW PRESSURE TROUGH WILL SINK SOUTHEASTWARD FROM MANITOBA
TODAY...MOVING ACROSS LAKE SUPERIOR THROUGHOUT THE AFTERNOON AND
INTO TONIGHT. DUE TO THE STRONG PRESSURE GRADIENT ASSOCIATED WITH
THIS SYSTEM...STORM FORCE WINDS ARE EXPECTED TO IMPACT ALL BUT THE
FAR WESTERN AND FAR EASTERN ZONES STARTING THIS AFTERNOON. WIND
GUSTS UP TO 55 KNOTS ARE EXPECTED WITH THIS SYSTEM. AS THE LOW
HEADS SOUTHWARD...GALE FORCE WINDS WILL CONTINUE ACROSS EASTERN LAKE
SUPERIOR THROUGH FRIDAY NIGHT. BY SATURDAY MORNING HIGH PRESSURE
WILL MAKE ITS WAY OVER THE AREA...LEADING TO CALMER CONDITIONS FOR
THE REMAINDER OF THE FORECAST PERIOD.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WIND ADVISORY UNTIL 6 AM EDT /5 AM CDT/ FRIDAY FOR MIZ002-004-
009>013-084.
HIGH WIND WARNING UNTIL 8 AM EDT FRIDAY FOR MIZ001-003.
HIGH WIND WARNING UNTIL 8 AM EDT FRIDAY FOR MIZ005-006.
LAKE SUPERIOR...
GALE WARNING FROM 8 PM THIS EVENING TO 5 PM EDT FRIDAY FOR
LSZ267.
STORM WARNING UNTIL 11 AM EDT FRIDAY FOR LSZ265-266.
STORM WARNING UNTIL 8 AM EDT FRIDAY FOR LSZ242>244-263-264.
STORM WARNING UNTIL 10 AM EDT FRIDAY FOR LSZ245>249.
GALE WARNING UNTIL 4 AM EDT /3 AM CDT/ FRIDAY FOR LSZ240-241.
GALE WARNING UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING FOR LSZ162.
STORM WARNING FROM 10 PM THIS EVENING TO 2 PM EDT FRIDAY FOR
LSZ250.
GALE WARNING FROM 10 PM THIS EVENING TO 8 PM EDT FRIDAY FOR
LSZ251.
LAKE MICHIGAN...
STORM WARNING FROM 8 PM THIS EVENING TO 8 AM EDT FRIDAY FOR
LMZ221-250.
GALE WARNING FROM 8 PM THIS EVENING TO 11 AM EDT FRIDAY FOR
LMZ248.
&&
DISCUSSION...SRF
AVIATION...JLA
MARINE...MCBHazardous weather outlook, Sep 29, 4:25 AM EST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
525 AM EDT THU SEP 29 2011
MIZ001>006-301200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-
525 AM EDT THU SEP 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NORTHERLY WIND GUSTS OF 50 TO 60 MPH ARE EXPECTED CLOSE TO LAKE
SUPERIOR THIS AFTERNOON AND TONIGHT BEHIND A STRONG LOW PRESSURE
SYSTEM. SEE THE LATEST WEATHER MESSAGE FOR FURTHER DETAILS.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NORTHERLY WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY
APPRECIATED.
MIZ009>013-084-301200-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN HOUGHTON-
525 AM EDT THU SEP 29 2011 /425 AM CDT THU SEP 29 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NORTHERLY WINDS GUSTING TO 45 MPH ARE EXPECTED THIS AFTERNOON AND
TONIGHT BEHIND A STRONG LOW PRESSURE SYSTEM. SEE THE LATEST WEATHER
MESSAGE FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NORTHERLY WINDS GUSTING TO 40 MPH ARE EXPECTED FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY
APPRECIATED.
LMZ221-248-250-301200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
525 AM EDT THU SEP 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NORTH STORM FORCE GUSTS TO 50 KNOTS ARE POSSIBLE TONIGHT BEHIND A
STRONG LOW PRESSURE SYSTEM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NORTH GALE FORCE GUSTS TO 40 KNOTS ARE POSSIBLE FRIDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-301200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
525 AM EDT THU SEP 29 2011 /425 AM CDT THU SEP 29 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NORTHERLY STORM FORCE WINDS TO 50 TO 55 KNOTS ARE EXPECTED THIS
AFTERNOON AND TONIGHT ACROSS MUCH OF LAKE SUPERIOR BEHIND A
STRONG LOW PRESSURE SYSTEM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NORTHERLY GALE FORCE WINDS TO 40 KNOTS ARE EXPECTED FRIDAY...MAINLY
OVER EASTERN LAKE SUPERIOR.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
MIZ007-014-085-301200-
LUCE-SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
525 AM EDT THU SEP 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NORTHERLY WINDS MAY GUST TO 45 MPH CLOSE TO LAKE SUPERIOR TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NORTHERLY WINDS MAY GUST TO 45 MPH CLOSE TO LAKE SUPERIOR FRIDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
SRF
High Wind, Ontonagon
- When
- September 29, 2:58 PM EST to 3:03 PM EST
- Where
- Ontonagon forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
An awning was blown off of a business on Highway US-45 in Rockland.
High Wind, Keweenaw
- When
- September 29, 3:00 PM EST to 10:00 PM EST
- Where
- Keweenaw forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The Keweenaw County Sheriff reported multiple large trees down across roads throughout Keweenaw County. Power was out in Copper Harbor from 1545-2115 EDT.
High Wind, Northern Houghton
- When
- September 29, 4:30 PM EST to 6:30 PM EST
- Where
- Northern Houghton forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Newspaper
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Several trees were knocked down and hundreds were without power across Houghton County into the morning of the 30th.
High Wind, Baraga
- When
- September 29, 5:00 PM EST to 5:05 PM EST
- Where
- Baraga forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
A large white pine was knocked down. Time was estimated.
High Wind, Marquette
- When
- September 29, 5:30 PM EST to September 30, 12:00 AM EST
- Where
- Marquette forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $70,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Strong north winds from the storm knocked down numerous large trees across roads and power lines and caused widespread power outages across Marquette County from the evening of the 29th into the morning of the 30th. Thousands of residences in Marquette, Harvey, Skandia, Negaunee, Ishpeming and Gwinn were without power from the evening of the 29th into the 30th. Some customers were without power for several days. The most extensive and widespread tree damage observed was on Partridge Bay Trail off of County Road 550 just northwest of Marquette where hundreds of one to two-foot diameter oak and quaking aspen trees were toppled across the road. Heavy rain accompanying the storm also caused ponding of water on city streets.
In addition...bricks blown off the Pioneer Square Building in Ishpeming caused extensive damage to a pickup truck.
High Wind, Gogebic
- When
- September 29, 4:50 PM CST to 4:55 PM CST
- Where
- Gogebic forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Numerous trees were down and power knocked out in Ironwood and the west end of Lake Gogebic. The top of a pine tree was also snapped off in Wakefield.
High Wind, Iron
- When
- September 29, 5:00 PM CST to 8:30 PM CST
- Where
- Iron forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
The West Iron County Fire Department reported power lines down from the storm while the Crystal Falls fire department observed a power outage.
High Wind, Dickinson
- When
- September 29, 5:00 PM CST to 8:30 PM CST
- Where
- Dickinson forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Several 5 to 6-inch diameter poplar trees were knocked down in Iron Mountain.
High Wind, Alger
- When
- September 29, 7:30 PM EST to September 30, 12:30 AM EST
- Where
- Alger forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The Alger County Sheriff reported numerous trees down across roads and power lines across the county. Several of the trees were greater than 12 inches in diameter.
High Wind, Delta
- When
- September 29, 8:00 PM EST to 9:00 PM EST
- Where
- Delta forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Several trees were reported down in the Escanaba and Gladstone area as tree branches fell across roads and power lines. Over 100 customers in rural Escanaba and Gladstone were without power into the evening of the 30th.
High Wind, Menominee
- When
- September 29, 7:30 PM CST to 8:30 PM CST
- Where
- Menominee forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
Large trees fell across power lines just north of Menominee along Highway M-35. Two to three-inch diameter tree limbs were also reported down over the south side of Menominee.
High Wind, Southern Schoolcraft
- When
- September 29, 9:30 PM EST to September 30, 2:00 AM EST
- Where
- Southern Schoolcraft forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Several trees were reported down in the Manistique area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wisconsin, September 29 to 30, 20111 death · $10,000 · 5 events
- High Wind in Iowa, September 29, 2011$525,000 · 51 kt wind · 4 events
- Coastal Flood in New Jersey, September 29, 2011$300,000 · 4 events
- Hail and Damaging Winds in Texas, September 29, 2011$170,000 · 1 in hail · 9 events
- Wildfire in Iowa, September 29, 20111 injured · $115,000 · 4 events
- Damaging Winds in Texas, September 29, 2011$80,000 · 61 kt wind · 9 events
- Coastal Flood in Pennsylvania, September 29, 2011$50,000 · 3 events
- Hail and Strong Wind in Wisconsin, September 29 to 30, 2011$21,000 · 0.75 in hail · 12 events
- Hail and Damaging Winds in New Jersey, September 29, 2011$25,000 · 61 kt wind · 7 events
- High Wind in Wisconsin, September 29 to 30, 2011$30,000 · 60 kt wind · 3 events
- Marine High Wind in Lake Superior, September 29, 201160 kt wind · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 29, 201112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348927, 349014, 349016, 348930, 349015, 348929, 349018, 349022, 349023, 349025, 349024, 349026.